Jump to content
trackmedic

Narcan at the EMT level.

Recommended Posts

Narcan protocols allow our EMT-As to administer .4 mg IM or .2mg IV to a maximum total 4 doses. This is based on patients who are in severe respiratory depression (<6 ) with symptoms of opioid overdose. These are small amounts, and are highly unlikely to cause the patient to come up swinging. The research shows that this is one of the safest drugs around, even in much higher doses. I am with the pros on this - You can't fix dead.

Share this post


Link to post
Share on other sites

Junkies aren't the only people that overdose narcotics. Little old ladies after knee replacement surgery, college kids after an ACL repair.... the list goes on. Communities are awash in prescribed narcotics.

If EMT's take AED's with them, why not narcan? But, better than an EMT with narcan is an EMT that is able to mask ventilate well, IMHO.

Share this post


Link to post
Share on other sites

Narcan protocols allow our EMT-As to administer .4 mg IM or .2mg IV to a maximum total 4 doses. This is based on patients who are in severe respiratory depression (<6 ) with symptoms of opioid overdose. These are small amounts, and are highly unlikely to cause the patient to come up swinging. The research shows that this is one of the safest drugs around, even in much higher doses. I am with the pros on this - You can't fix dead.

For the love of god ventilate them first is all I ask. For you and your partner's safety. Other than that, fill your boots. I don't care if I never bring around another opiate overdose because the PCP/EMT/FR did it prior to my arrival.

The part about this whole debate that makes me laugh (at least in western Canada) is what brought it about. BC and Alberta have been experiencing a rash of overdoses involving Fentanyl (either directly or laced heroin). As a result of the increased number of overdose deaths public outcry has pushed the agenda. The funny bit is the dosing. The doses given either with home kits or by responding FR's/EMT's/PCP's are too small to be effective in a true fentanyl overdose. The doses these people are giving will rouse the average heroin user who took 2 points instead of the usual 1; not a fentanyl overdose. Dealing with true fentanyl overdoses I've been having to use in excess of 6mg of naloxone to bring them around to an effectively breathing state. Many of these patients end up on a continuous naloxone infusion while the fentanyl runs its course.

Share this post


Link to post
Share on other sites
This thread is quite old. Please consider starting a new thread rather than reviving this one.

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.


×
×
  • Create New...